MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9755RSL23A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Coronary obstruction/occlusion (4871)
Date of Event 04/03/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Edwards received notification from a field clinical specialist that a patient with a complex congenital and surgical cardiac history, underwent transfemoral transcatheter pulmonary valve replacement of a 25mm pulmonary homograft with a 23mm sapien 3 ultra resilia valve.As reported, the patient presented with progressive dyspnea and shortness of breath without chest pain.Pre-procedure echocardiography demonstrated severe pulmonic stenosis with a peak gradient of 81mmhg and mean gradient of 32.5mmhg, with trivial pulmonic regurgitation.The procedure was performed under general anesthesia with right femoral venous access.Baseline catheterization demonstrated a 40mmhg gradient across the pulmonic valve.Coronary angiography confirmed patency of the left coronary artery, and a wire was left in the lca for protection.Serial balloon angioplasty of the right ventricular outflow tract was performed, followed by placement of a covered garmor stent, which was post-dilated to a final diameter of 22mm.The 23mm sapien 3 ultra resilia valve valve was deployed at nominal volume with an initially satisfactory result.Approximately three minutes following valve deployment, the patient developed acute hypotension with st segment changes, followed by ventricular fibrillation/ventricular tachycardia arrest requiring full resuscitation with chest compressions.Emergent coronary angiography during resuscitation demonstrated diminished left main coronary flow compared with baseline.Veno arterial ecmo was initiated via the right groin.A distal left main coronary artery stent was placed prophylactically with restoration of flow; however, the patient experienced recurrent hemodynamic instability with transient cardiac standstill noted on tee, without pericardial effusion.Subsequent aortic root angiography revealed acute occlusion of the left main coronary artery at its ostium.Re access of the left main resulted in immediate return of organized rhythm and hemodynamic stabilization.A second left main stent was placed overlapping the proximal segment of the initial stent.Angiography demonstrated tissue prolapse within the distal stent but preserved flow throughout the left coronary system.Vasopressor requirements gradually decreased thereafter.Attention was then directed toward ecmo cannula management.Limited right lower extremity perfusion was noted, and during attempts to augment distal flow, arterial cannula had ''shifted'' and was leaking a large volume of blood.Multiple blood product transfusions were required.Surgical cutdown of the right leg revealed severe scar tissue, and vascular surgery assumed ongoing management.At the conclusion of the field clinical specialist's involvement, the patient remained alive with a successfully implanted pulmonic valve and no central valvular leak.Through additional follow up with the field clinical specialist, it was stated that the team used a covered stent (not the alterra) in this case because if they broke the homograft there would be protection from bleeding.The field clinical specialist believed that possibly the left main guide caused a dissection - but they don't know for sure.Everything was 100% stable until the left main guidewire was removed then the patient crashed.The field clinical specialist believed it sounded like it was the coronary guidewire removal caused a lm dissection and what followed was a coronary occlusion, but it was his opinion and not confirmed.The physician was disinclined to put any root cause on the case.
 
Additional Manufacturer Narrative
The device was used in off-label implantation in the pulmonic position.As there are no specific ifu or training materials related to pulmonic procedures, the available training materials were reviewed only for information potentially relevant to the device use.Per the instructions for use (ifu), coronary flow obstruction is a known potential adverse event associated with the transcatheter valve replacement procedure.The ifu cautions that safety and effectiveness have not been established for patients with bulky calcified aortic valve leaflets near coronary ostia.In addition, it warns that caution should be exercised in implanting a bioprosthesis in patients with clinically significant coronary artery disease.Coronary obstruction can result in myocardial ischemia or infarction due to obstruction of the coronary blood flow and may require intervention (e.G., percutaneous coronary intervention (pci)).Multiple patient factors could put the patient at risk for coronary flow obstruction during the thv procedure, including significant underlying coronary artery disease and bulky calcification of the native leaflets and root.Displacement of calcium deposits with embolization of debris into one of the arteries, or aortic dissection with continuity of the rupture into the intima of one of the coronary ostia, can result in this complication.Additionally, minimal distance between the native annulus and the coronary ostia, bulky calcification, long native leaflets, and obliterated coronary sinuses.Procedural factors such as torn native leaflet during balloon valvuloplasty, plaque shift, deployment of the bioprosthetic heart valve too aortic, and significant valve over sizing could also contribute to this complication.The edwards thv training manuals advise the operator on pre-procedure assessment of the aortic valve, root, and coronary anatomy.Physicians are extensively trained by edwards before they are qualified to use the transcatheter heart valve (thv).Training includes patient screening, device preparation, approach, deployment, imaging, procedure specific training manuals, and proctored procedures.The physician is instructed to evaluate this risk early in the patient screening process in all patients the following factors should be considered: degree of calcification on leaflets, annulus to coronary ostia distance, length of the valve leaflet, width of the valsalva sinuses, movement of the leaflets during bav, patency of coronaries during bav, and expanded height of the intended thv.The training manuals also provide the following tips for detecting risk for left main occlusion: (1) aortogram or tee before thv implantation to reveal bulky calcified leaflets; (2) during pre-dilatation, note bulky calcification on valve moving towards ostium on left main; and (3) consider aortogram during valvuloplasty to assess coronary flow.The edwards thv manuals also advise the operator on pre-procedure assessment of the aortic valve, root, and coronary anatomy.Physicians are extensively trained by edwards before they are qualified to use the transcatheter heart valve (thv).Training includes patient screening, device preparation, approach, deployment, imaging, procedure specific training manuals, and proctored procedures.In this case, there was no allegation or indication that a product malfunction contributed to this adverse event.Based on the available information, the root cause of the event remains indeterminable.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key25022679
Report Number2015691-2026-14780
Device Sequence Number10260948
Product Code NPT
UDI-Device Identifier00690103215809
UDI-Public(01)00690103215809(17)280910(11)250911
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/28/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9755RSL23A
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2026
Initial Report FDA Received Date04/28/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/11/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age24 YR
Patient SexFemale